Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 176, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2018, 4:24 PM CDT for Greenwood County, Woodson County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 15, 2018, 4:53 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS53 KICT 152124
SVRICT
KSC073-207-152230-
/O.NEW.KICT.SV.W.0176.180715T2124Z-180715T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
424 PM CDT SUN JUL 15 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodson County in southeastern Kansas...
Northeastern Greenwood County in southeastern Kansas...
* Until 530 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located near Hamilton, or
12 miles northeast of Eureka, moving east at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Virgil and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3784 9621 3803 9620 3813 9596 3804 9596
3804 9582 3782 9580
TIME...MOT...LOC 2124Z 272DEG 5KT 3794 9612
HAIL...0.75IN
WIND...60MPH
$$
METZGER2 follow-up statements
057
WWUS53 KICT 152142
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT SUN JUL 15 2018
KSC073-207-152230-
/O.CON.KICT.SV.W.0176.000000T0000Z-180715T2230Z/
Woodson KS-Greenwood KS-
442 PM CDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN WOODSON AND NORTHEASTERN GREENWOOD COUNTIES...
At 442 PM CDT, a severe thunderstorm was located near Hamilton, or 13
miles northeast of Eureka, moving east at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Virgil and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3784 9621 3803 9620 3813 9596 3804 9596
3804 9582 3782 9580
TIME...MOT...LOC 2142Z 272DEG 5KT 3794 9609
HAIL...0.75IN
WIND...60MPH
$$
METZGER319
WWUS53 KICT 152153
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
453 PM CDT SUN JUL 15 2018
KSC073-207-152203-
/O.CAN.KICT.SV.W.0176.000000T0000Z-180715T2230Z/
Woodson KS-Greenwood KS-
453 PM CDT SUN JUL 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODSON AND
NORTHEASTERN GREENWOOD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3784 9621 3803 9620 3813 9596 3804 9596
3804 9582 3782 9580
TIME...MOT...LOC 2151Z 272DEG 5KT 3794 9607
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:27 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 15, 2:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 227 PM CDT Sun Jul 15 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 136 PM CDT Sun Jul 15 2018 Latest SFC analysis and satellite imagery this afternoon show a weak area of low pressure over SE CO, with a frontal boundary stretching to the east across parts of KS. To the north, a somewhat better defined cool front was dropping south through Nebraska. That front, which is becoming more diffuse with time, is likely helping to enhance convergence somewhat across northern KS at this time. It is in this area where thunderstorm initiation has begun and is where the greatest coverage of storms is expected through this evening. This includes our northern counties along the I-70 corridor. Once again, shear is very weak, but high moisture content and modest instability may allow a few stronger storms to develop, capable of gusty winds to 55 mph and very heavy rainfall. Later tonight, storms may build a bit further south into south-central/southeast KS, although waning instability may tend to limit the coverage to some degree. How widespread convection is this evening/tonight may play a role in if/where storms form on Monday. For now, I kept a lower-end mention of storms in for much of the area as it's hard to pinpoint which areas may end up having a greater chance. That said, by Monday evening/night, a s/w passing well north of the area may provide a glancing blow with slightly better forcing, especially along/near the stalled frontal boundary. Gusty winds and heavy rainfall will continue to be the primary threats with this activity. An increasing NW flow aloft will develop by mid-week, leading to increasing shear across the area. Meanwhile, a couple of shortwaves ejecting out of the NRN Rockies will provide increasing lift, providing a continued threat of thunderstorms. With increasing shear, there will be an increased potential of storm organization/severe weather, especially by Wednesday. There remains some uncertainty, though, regarding the timing of each wave, making the severe potential a bit less certain. The main takeaway here is that severe weather is possible, but it is still too early to get specific on threats/magnitude. - Martin .LONG TERM...(Thursday through Sunday) Issued at 136 PM CDT Sun Jul 15 2018 It now looks like the NW flow aloft may remain more firmly established across the Central Plains as the mid-week s/w closes off over the Midwest/Great Lakes region. Initially, this may extend the threat of thunderstorms a bit further into the work week as shortwaves drop SE across the region, with lift aided by increasing low/mid level WAA. However, by next weekend, there are some indications that drier air will move into the area on the backside of the Midwest upper low, with drier air/subsidence leading to a much lower threat of storms. This may also keep the hottest temperatures centered just to our west over the High Plains. Although, with our area being right on the doorstep of hotter temps, any shift east in the placement of that upper low could mean much warmer temps than currently forecast. - Martin && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Jul 15 2018 TSRA to impact portions of the area through this evening with gusty winds and reduced VIS. A frontal boundary stretches from NW to SE across central KS early this afternoon. Satellite imagery already shows increasing cumulus development along this boundary, and it is in this area where the greatest risk of TSRA will likely be focused. For now, I have opted to go with VCTS at all TAF sites, but later amendments will likely be needed as storms develop and as confidence in timing/location increases. All TSRA today will be capable of gusty/erratic winds of 30-45kt and reduced VIS due to very heavy rain. A gradual decreasing trend in TSRA is possible overnight, although the threat won't be zero thanks to the boundary remaining in the area. - Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 73 93 73 / 20 30 30 40 Hutchinson 93 71 92 71 / 30 30 30 40 Newton 93 72 91 71 / 40 40 30 40 ElDorado 93 72 91 71 / 40 30 30 30 Winfield-KWLD 94 73 93 73 / 30 20 30 40 Russell 93 69 90 70 / 50 40 30 50 Great Bend 93 68 90 70 / 30 40 30 50 Salina 95 72 92 72 / 60 40 30 40 McPherson 92 70 91 71 / 40 40 30 40 Coffeyville 94 74 93 74 / 30 40 30 30 Chanute 94 73 92 72 / 30 40 30 30 Iola 93 73 91 72 / 30 40 30 20 Parsons-KPPF 94 74 93 73 / 30 30 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...RM
Hazardous weather outlook, Jul 15, 3:51 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CDT Sun Jul 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CDT Sun Jul 15 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will climb into the 100 to 105 degree range across the area this afternoon. Scattered thunderstorms will continue to impact the area through tonight. The strongest storms will be capable of 50 to 60 mph wind gusts and very heavy rainfall. Thunderstorms may linger this evening and overnight with locally heavy rains being the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of thunderstorms will exist each day through at least Thursday. Heavy rain, isolated instances of flooding, and strong winds around 60 mph are possible with the strongest activity. The potential of severe thunderstorms may increase across the area Wednesday and Wednesday night. Dangerous heat indices around 100 may return to the area toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 15, 2:46 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Wichita KS 246 PM CDT SUN JUL 15 2018 KSZ049-051-152015- McPherson KS-Saline KS- 246 PM CDT SUN JUL 15 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern McPherson County in central Kansas... Southern Saline County in central Kansas... * Until 315 PM CDT. * At 245 PM CDT...local law enforcement reported a strong thunderstorm near Lindsborg...moving north at 5 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Lindsborg, Marquette and Bridgeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3847 9745 3847 9791 3866 9791 3866 9745 TIME...MOT...LOC 1945Z 190DEG 5KT 3855 9763 Martin
Special weather statement, Jul 15, 3:06 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Wichita KS 306 PM CDT SUN JUL 15 2018 KSZ053-152030- Chase KS- 306 PM CDT SUN JUL 15 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Chase County in east central Kansas... * Until 330 PM CDT. * At 304 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Strong City...moving southeast at 5 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3852 9669 3851 9637 3832 9637 3832 9668 TIME...MOT...LOC 2006Z 318DEG 5KT 3844 9654 Martin
Local storm report, Jul 15, 3:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG SYLVAN GROVE 39.01N 98.39W
07/15/2018 LINCOLN KS LAW ENFORCEMENT
LINCOLN COUNTY SHERIFF REPORTED A SHED BLOWN
OVER, WITH SOME DAMAGED POWER LINES IN THE
AREA AS WELL. REPORT RELAYED VIA WFO TOPEKA.
TIME ESTIMATED BASED ON RADAR.
&&
MARTINSpecial weather statement, Jul 15, 3:56 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT SUN JUL 15 2018
KSZ070-152145-
Greenwood KS-
356 PM CDT SUN JUL 15 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Greenwood County in southeastern Kansas...
* Until 445 PM CDT.
* At 354 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 12 miles southwest of Eureka...
moving east at 10 mph.
wind gusts up to 60 mph will be possible with this storm.
* Locations impacted include...
Eureka, Severy and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3762 9653 3785 9652 3785 9628 3761 9623
3761 9652
TIME...MOT...LOC 2055Z 269DEG 8KT 3771 9645
HOWERTONLocal storm report, Jul 15, 4:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG LINDSBORG 38.57N 97.67W
07/15/2018 MCPHERSON KS LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN THE
CITY OF LINDSBORG. IN ADDITION, A GARAGE
DOOR WAS PARTIALLY DAMAGED.
&&
MARTINSpecial weather statement, Jul 15, 4:19 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Wichita KS 419 PM CDT SUN JUL 15 2018 KSZ070-152200- Greenwood KS- 419 PM CDT SUN JUL 15 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 500 PM CDT. * At 416 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hamilton, or 12 miles northeast of Eureka...moving east at 10 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Hamilton and Virgil. LAT...LON 3784 9622 3802 9622 3809 9596 3785 9596 TIME...MOT...LOC 2118Z 268DEG 7KT 3794 9612 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:05 PM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| Jul 15, 2:46 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| Jul 15, 3:06 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Jul 15, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| Jul 15, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| Jul 15, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 49 min |
| Jul 15, 4:19 PM CDT | Special Weather Statement | ICT | Greenwood | 41 min |
| Jul 15, 4:28 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| Jul 15, 4:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 15, 4:44 PM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 31 min |
| Jul 15, 5:07 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 23 min |
| Jul 15, 5:16 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 15, 5:17 PM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 43 min |
| Jul 15, 5:49 PM CDT | Special Weather Statement | ICT | Sedgwick | 41 min |
| Jul 15, 6:33 PM CDT | Special Weather Statement | ICT | Cowley | 42 min |
| Jul 15, 6:54 PM CDT | Special Weather Statement | ICT | Sedgwick | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.